Alert archive / North Carolina / Beach Hazards Statements in 2019
Beach Hazards Statement 35, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Sep 15, 2019, 8:05 PM EDT for Georgetown County, Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina. It took effect at Sep 16, 2019, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2019, 8:05 PM EDT (00:05 UTC)
- In effect from
- Sep 16, 2019, 6:00 AM EDT
- Expired
- Sep 16, 2019, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 269 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752 WHUS42 KILM 160005 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 805 PM EDT Sun Sep 15 2019 NCZ110-SCZ056-160815- /O.EXP.KILM.BH.S.0034.000000T0000Z-190916T0000Z/ /O.EXP.KILM.RP.S.0015.000000T0000Z-190916T0000Z/ /O.NEW.KILM.BH.S.0035.190916T1000Z-190917T0000Z/ /O.NEW.KILM.RP.S.0016.190916T1000Z-190917T0000Z/ Coastal Brunswick-Coastal Georgetown- 805 PM EDT Sun Sep 15 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Monday through Monday evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from 6 AM EDT Monday through Monday evening. * LOCATIONS...In South Carolina, Coastal Georgetown. In North Carolina, Coastal Brunswick. * TIMING...From 6 AM EDT Monday through Monday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. Also dangerous longshore current will increase Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ NCZ106-108-SCZ054-160815- /O.EXP.KILM.RP.S.0015.000000T0000Z-190916T0000Z/ /O.NEW.KILM.BH.S.0035.190916T1000Z-190917T0000Z/ /O.NEW.KILM.RP.S.0016.190916T1000Z-190917T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 805 PM EDT Sun Sep 15 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Monday through Monday evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from 6 AM EDT Monday through Monday evening. * LOCATIONS...In South Carolina, Coastal Horry. In North Carolina, Coastal Pender and Coastal New Hanover. * TIMING...From 6 AM EDT Monday through Monday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. Also dangerous longshore current will increase Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
3 follow-up statements
468 WHUS42 KILM 160242 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 1042 PM EDT Sun Sep 15 2019 ...Strong Rip Currents Monday... NCZ106-108-110-SCZ054-056-161000- /O.CON.KILM.BH.S.0035.190916T1000Z-190917T0000Z/ /O.CON.KILM.RP.S.0016.190916T1000Z-190917T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Coastal Horry-Coastal Georgetown- 1042 PM EDT Sun Sep 15 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM EDT MONDAY THROUGH MONDAY EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender, Coastal New Hanover and Coastal Brunswick. * TIMING...From 6 AM EDT Monday through Monday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 8/DRH
729 WHUS42 KILM 160839 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 439 AM EDT Mon Sep 16 2019 NCZ106-108-110-SCZ054-056-170000- /O.CON.KILM.BH.S.0035.190916T1000Z-190917T0000Z/ /O.CON.KILM.RP.S.0016.190916T1000Z-190917T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Coastal Horry-Coastal Georgetown- 439 AM EDT Mon Sep 16 2019 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender, Coastal New Hanover and Coastal Brunswick. * TIMING...Through this evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. Additionally, northeasterly winds 15-25 mph will produce a strong left to right longshore current at all of our area beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. If you become caught in a rip current,yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 21
162 WHUS42 KILM 170004 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 804 PM EDT Mon Sep 16 2019 NCZ106-108-110-SCZ054-056-170815- /O.EXP.KILM.BH.S.0035.000000T0000Z-190917T0000Z/ /O.EXP.KILM.RP.S.0016.000000T0000Z-190917T0000Z/ /O.NEW.KILM.BH.S.0036.190917T1200Z-190918T0000Z/ /O.NEW.KILM.RP.S.0017.190917T1200Z-190918T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Coastal Horry-Coastal Georgetown- 804 PM EDT Mon Sep 16 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... ...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 8 AM EDT Tuesday through Tuesday evening. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from 8 AM EDT Tuesday through Tuesday evening. * LOCATIONS...In South Carolina, Coastal Horry and Coastal Georgetown. In North Carolina, Coastal Pender, Coastal New Hanover and Coastal Brunswick. * TIMING...From 8 AM EDT Tuesday through Tuesday evening. * SURF ZONE IMPACTS...Very strong rip currents will be dangerous to anyone who enters the surf. Additionally, northeasterly winds 15-25 mph will produce a strong left to right longshore current at all of our area beaches. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued when threats such as rip currents, longshore currents, and other hazards create life- threatening conditions in the surf zone. Caution should be used when in or near the water. There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 31
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 15, 8:03 PM EDT, 2 minutes earlier.
Area forecast discussion, Sep 15, 8:03 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
803 PM EDT Sun Sep 15 2019
.SYNOPSIS...
Tropical Storm Humberto well off the Florida east coast this
afternoon will veer east and away from the United States Monday
and Tuesday. A cold front moving across the area late Tuesday
will bring cooler and drier weather for the second half of the
week.
&&
.UPDATE...
Minor changes include inland pops early then a quick dwindle,
with isolated showers along the coast late and early Monday,
as very outer bands of Humberto scrape Cape Fear.
&&
.NEAR TERM /THROUGH MONDAY NIGHT/...
For the remainder of this afternoon, will continue to see isolated
or widely scattered showers with a rumble of thunder mainly along
the resultant wind boundary, aka the seabreeze, as it slowly makes
some real estate between it and the immediate coast. Pcpn
activity will dissipate once the days heating ends. Did not
carry any POPs over land areas tonight thru Mon night. However,
kept pcpn over the coastal waters during Mon and then slowly
pulling back offshore Mon night. As Humberto increases in size
and intensity thru tonight into Mon, the exhaust from Humberto
should reach a portion of the FA resulting in decent subsidence
aloft. In addition, mid-level ridging will also expand eastward
toward the Carolinas further providing subsidence aloft
especially the inland portions of the FA. Various Model SkewT
Soundings depict rather strong subsidence thruout the day during
Mon mainly between 875mb and 650mb. In addition, various model
MOS Guidance keeps pcpn chances relatively nil. One caveat for
tonight though, is that it may be a repeat of this morning with
low level stratus bkn/ovc and fog with isolated dense inland. As
for temps, used Superblend to populate and actually increased
Mon highs by 1 to 3 degrees due to the subsidence and slightly
less cloud cover and lowered POPs.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Humberto will be far off the Southeast Coast Tue morning,
accelerating east-northeast later Tue and Wed. The 5h trough helping
move Humberto away from the region drives a backdoor cold front
south across the forecast area later Tue. Cannot rule out some
isolated showers and may see a stray thunderstorm along the front,
but it appears the bulk of the region will remain dry. Any
convection that develops along the front would wind down during the
evening. Front moves solidly south of the area with a slug of deep
dry air spreading over the area late Wed. Might be enough low level
moisture to support some early afternoon convection, but by late
afternoon forecast soundings drop precipitable water from a max
around 1.6 inches earlier on Wed to under an inch in some locations.
Any convection/showers would wind down from north to south as the
deep dry air arrives.
Ahead of the front temperatures will run above climo with highs in
the upper 80s to lower 90s. Debris clouds associated with passing
front and northeast winds post front will keep lows a little above
climo Tue night. Wed and Wed night temperatures will drop below
climo. Highs Wed may struggle to reach 80 with lows in some areas
dipping into the 50s.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
End of the week and start of next week look fairly dry. Mid-level
ridging to the west Thu morning gradually shifts east as surface
high to the north builds in. The surface high settles over the
Carolinas for the weekend as the strengthening 5h ridge shifts
south. Mid-level dry air and subsidence will prove to be a harsh
environment for any convection that tries to develop. Forecast area
is likely to remain dry through Sun with temperatures near to
slightly below climo.
-Glimpse of fall on the way with very dry air in place and minimal
rainfall chances.
-Temperatures below to slightly below climo Thu/Fri rising near
climo for the weekend.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
The moisture in the bufr sounding is located within the lowest 3 to
4k feet and limited amount around 250k feet. Bufkit is showing the
winds around the boundary layer strong enough for stratus to develop
at 09 UTC then dissipate after sunrise. This stratus will be in the
IFR range.
Extended...Predominantly VFR conditions, except for possible
fog and/or low stratus in the early morning hours each day.
&&
.MARINE...
The ILM waters will see a tightening of the sfc pg due to Humberto,
tonight thru much of Mon. There-after, Humberto's circulation will
have moved far enough east allowing winds to drop off Mon night.
Looking at NE-NNE around 15 kt or 15 to 20 kt tonight thru Mon.
Significant seas will range from 4 to 7 ft thru the period with a
few 8 footers possible in the vicinity of Frying Pan Shoals, which
have gone thru a make-over compliments of Hurricane Dorian. Even the
persistent summer sand bars along both NC-SC coasts and across local
inlets have a new "face" due to Dorian. In addition to the 4 to 6
second wind-waves, Humberto will provide a 10+ second period 3 to 6
foot SE Swell that will become ESE in direction Mon night per
Wavewatch3, and dominate the seas spectrum as seen via Spectral
Density Plots of local buoys. The incoming Humberto swell combined
with an outgoing tide, will also cause some navigational
difficulties across area inlets if unfamiliar.
Mid to later part of the week will be marked by moderate to strong
northeast flow. Tight gradient will persist with Humberto well off
the coast and high pressure ridging in from the north, reinforced by
passage of backdoor cold front Tue into Wed. Speeds will range from
15 to 20 kt with a solid 20 kt at times and potential for 25 kt.
Whether or not winds meet or exceed Small Craft Advisory thresholds,
seas will warrant the headline. Seas will be treacherous through the
week, ranging from 4 to 8 ft and made up of a northeast wind wave
and swells from both the east and the south at times.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement from 6 AM EDT Monday through Monday
evening for SCZ054-056.
High Rip Current Risk from 6 AM EDT Monday through Monday
evening for SCZ054-056.
NC...Beach Hazards Statement from 6 AM EDT Monday through Monday
evening for NCZ106-108-110.
High Rip Current Risk from 6 AM EDT Monday through Monday
evening for NCZ106-108-110.
MARINE...Small Craft Advisory until 6 AM EDT Tuesday for AMZ250-252-254-
256.
&&
SYNOPSIS...III
UPDATE...8
NEAR TERM...DCH
SHORT TERM...III
LONG TERM...III
AVIATION...DRH
MARINE...DCH/IIIHazardous weather outlook, Sep 15, 3:51 AM EDT, 16 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 351 AM EDT Sun Sep 15 2019 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 160800- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 351 AM EDT Sun Sep 15 2019 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-160800- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- 351 AM EDT Sun Sep 15 2019 ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated risk of rip currents expected into early next week due to increased swells from Humberto. Rip current potential will likely remain elevated through the week for east-facing beaches, while risk decreases for Brunswick County and northern Horry County beaches beginning Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-160800- Coastal Georgetown- 351 AM EDT Sun Sep 15 2019 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. High Rip Current Risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Elevated risk of rip currents expected through this week due to increased swells from humberto. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-160800- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 351 AM EDT Sun Sep 15 2019 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT MONDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 8:05 PM EDT | Rip Current Statement | ILM | Georgetown, Horry | 24 hr |
Nearby
Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.